Alert archive / Kentucky / Flash Flood Warnings in 2011
Flash Flood Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 23, 2011, 7:50 PM EDT for Harlan County, Leslie County, Kentucky. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2011, 7:50 PM EDT (23:50 UTC)
- Expired
- Mar 23, 2011, 9:03 PM EDT
- In force
- 73 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harlan County, KY, Leslie County, KY
The radar
The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
590
WGUS53 KJKL 232350
FFWJKL
KYC095-131-240400-
/O.NEW.KJKL.FF.W.0003.110323T2350Z-110324T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
750 PM EDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...
SOUTHERN LESLIE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL MIDNIGHT EDT
* AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RADAR ESTIMATES INDICATE THAT AS MUCH AS 2 INCHES OF RAIN HAS
FALLEN OVER PORTIONS OF THE AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AGES...BAILEY CREEK...BAXTER...BENHAM...BENITO...BIG BLACK
MOUNTAIN...BIG LAUREL...BLACK BOTTOM...BLACKJOE...BLEDSOE...
BROOKSIDE...CHAD...CLOSPLINT...CLOVER...CLOVER-DARBY...CLUTTS...
COLTS...COXTON...CREECH...CUMBERLAND...DARKMONT...DIANE...DIVIDE...
DRAPER...EVARTS...GANO...GATUN...GEORGETOWN...GOLDEN ASH AND
HIGHSPLINT.
THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL ACROSS THE AREA.
EXCESSIVE RUNOFF...ESPECIALLY IN AREAS OF STEEPER TERRAIN...IN
COMBINATION WITH ADDITIONAL RAINFALL FROM THUNDERSTORMS CURRENTLY
MOVING THROUGH THE AREA WILL CAUSE FLASH FLOODING TO OCCUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3698 8349 3700 8315 3697 8315 3699 8307
3699 8302 3700 8299 3701 8291 3697 8286
3693 8285 3688 8289 3685 8315 3685 8347
$$
RAY1 follow-up statement
441
WGUS73 KJKL 240103
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
903 PM EDT WED MAR 23 2011
KYC095-131-240118-
/O.CAN.KJKL.FF.W.0003.000000T0000Z-110324T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LESLIE KY-HARLAN KY-
903 PM EDT WED MAR 23 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN HARLAN AND
SOUTH CENTRAL LESLIE COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3698 8349 3700 8315 3697 8315 3699 8307
3699 8302 3700 8299 3701 8291 3697 8286
3693 8285 3688 8289 3685 8315 3685 8347
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 7:44 PM EDT, 6 minutes earlier.
Area forecast discussion, Mar 23, 7:44 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 744 PM EDT WED MAR 23 2011 .SHORT TERM.../TONIGHT THROUGH THURSDAY/ LINE OF THUNDERSTORMS HAS FIRED ALONG AND AHEAD OF A FRONTAL BOUNDARY CURRENTLY MOVING INTO THE SOUTHERN OHIO VALLEY...EXTENDING FROM ROUGHLY NORTH WEBSTER IN INDIANA SOUTHWEST TO LITTLE ROCK AR. SEVERAL LINE SEGMENTS...CLUSTERS OF THUNDERSTORMS HAVE DEVELOPED WELL AHEAD OF THE FRONT. CONSEQUENTLY EASTERN KENTUCKY WILL BE UNDER THE THREAT OF SEVERE THUNDERSTORMS INTO THE EVENING HOURS...AND A TORNADO WATCH HAS BEEN ISSUED UNTIL 9 PM. HAIL AND DAMAGING WINDS WILL BE THE BIGGEST THREAT...BUT A TORNADO OR TWO CAN NOT BE RULED OUT. COLDER AIR WILL RUSH IN LATE TONIGHT...AND INTO THE EARLY MORNING HOURS OF THURSDAY. DEPENDING ON HOW FAST THE COLD AIR GETS INTO THE AREA AND HOW LONG SHOWERS LINGER...WE COULD SEE A CHANGE OVER TO SOME LIGHT SNOW SHOWERS BY THURSDAY MORNING. FOR THE FORECAST WENT AHEAD AND INCLUDED A MIX OF RAIN AND SNOW SHOWERS EARLY THURSDAY MORNING AS SHOWERS TAPER OFF. HOWEVER...THERE WILL BE NO SNOW ACCUMULATION. FOR TEMPS...GENERALLY USED A BLEND OF THE LATEST MODEL GUIDANCE WITH INHERITED TEMPS...MORE TO CAPTURE THE TRENDS THAN ANYTHING ELSE. EXPECT FOR THE OUR BLUEGRASS COUNTIES WHERE SOME PARTIAL CLEARING SHOULD HELP RAISE AFTERNOON TEMPS...EXPECT FAIRLY STEADY TO FALLING TEMPS THROUGH THE DAY THURSDAY. .LONG TERM.../THURSDAY NIGHT THROUGH WEDNESDAY/ THERE IS OVERALL BASIC AGREEMENT IN THE MODELS THAT THE WEATHER PATTERN FROM THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK WILL BE ACTIVE. CONSENSUS IS THAT WE WILL BE IN A COOLER AND WETTER PATTERN WITH TEMPERATURES BELOW NORMAL. HOWEVER...THERE IS CONSIDERABLE VARIABILITY IN THE DETAILS AND THIS INCREASES UNCERTAINTY IN THE DETAILS OF THE FORECAST. THE FRONT WHICH WILL SWING THROUGH THE AREA TONIGHT WILL MOVE WELL TO OUR SOUTH...BUT WILL MOVE BACK NORTH AS A WARM FRONT AND BE IN THE VICINITY OF THE NORTHERN GULF COAST STATES OR TN VALLEY BY FRIDAY NIGHT. WAVE WILL MOVE EAST ALONG FRONT BRINGING A CHANCE OF RAIN FOR THE WEEKEND. THE STRENGTH OF THIS WAVE IS UNCERTAIN...AND THUS THE CHANCES OF RAIN AND AMOUNTS OF RAIN ARE UNCERTAIN. FOR NOW WILL BRING A SLIGHT CHANCE OF RAIN TO OUR SOUTHERN FORECAST AREA ON FRIDAY...WITH CHANCES FOR THE ENTIRE AREA OVER THE WEEKEND. WILL THEN GO WITH A DRY FORECAST FOR SUNDAY NIGHT...BUT THEN BRING CHANCES OF RAIN BACK FOR EARLY NEXT WEEK AS ANOTHER WAVE MOVES EAST. THERE IS EVEN MORE UNCERTAINTY WITH THIS NEXT SYSTEM...AS THE 00Z ECMWF POINTS TOWARDS THIS AS THE MOST POTENT OF THE SYSTEMS TO AFFECT US OVER THE NEXT WEEK...BUT THE 12Z GFS IS DOWNPLAYING THIS. IN EITHER CASE WILL NEED TO CARRY CHANCE PROBABILITIES FOR MONDAY AND TUESDAY WITH ONLY A SLIGHT CHANCE IN NORTHEAST AREAS ON WEDNESDAY. && .AVIATION.../00Z TO 24Z/...UPDATED GUSTY SURFACE WINDS WILL PERSIST AT THE TERMINAL LOCATIONS THIS EVENING. THUNDERSTORMS WILL MOVE OUT OF THE AREA BUT WILL CONTINUE TO AFFECT SOUTHEASTERN KENTUCKY...ALONG THE TENNESSEE AND VIRGINIA BORDER THROUGH AT LEAST 02Z. AFTER 11Z...IFR TO MVFR CIGS LIKELY TO LINGER THROUGH THE END OF THE TAF PERIOD AS THE COOLER AIR MOVES IN WITH THE AIR STILL SATURATED BRINGING CIGS DOWN TO AROUND OVC015. && .JKL WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 9 PM EDT THIS EVENING FOR KYZ068-069-079-080- 083>088-107-109-110-112>120. && SHORT TERM...RAY LONG TERM....SBH AVIATION...DUSTY
Hazardous weather outlook, Mar 23, 4:07 PM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 407 PM EDT WED MAR 23 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 407 PM EDT WED MAR 23 2011 ...TORNADO WATCH 55 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO THIS EVENING. THE MAIN THREATS WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WHERE SHOWERS LINGER IN FAR SOUTHEAST KENTUCKY EARLY THURSDAY...A FEW SNOW FLAKES MAY MIX IN WITH THE RAIN. IF SNOW MIXES WITH THE RAIN THERE WILL BE NO ACCUMULATION. TEMPERATURES WILL FALL BELOW FREEZING THURSDAY NIGHT...AND SOME AREAS WILL HAVE FROST. .SPOTTER INFORMATION STATEMENT... THIS EVENING...SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE. SBH
In the hours before
Local storm report, Mar 23, 7:03 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
703 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL LONDON 37.13N 84.08W
03/23/2011 U1.25 INCH LAUREL KY PUBLIC
EVENT OCCURRED BETWEEN 643 PM AND 658 PM.
&&
JCARICOSpecial weather statement, Mar 23, 7:07 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 707 PM EDT WED MAR 23 2011 KYZ083>085-232345- WAYNE-WHITLEY-MCCREARY- 707 PM EDT WED MAR 23 2011 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 745 PM EDT WEDNESDAY EVENING... SOUTHERN WAYNE... SOUTHERN WHITLEY AND SOUTHERN MCCREARY. AT 706 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF MONTICELLO TO 17 MILES SOUTHWEST OF ALBANY...MOVING EAST AT 50 MPH. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN KENTUCKY. KAS
Local storm report, Mar 23, 7:25 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
725 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 S LONDON 37.11N 84.08W
03/23/2011 M2.50 INCH LAUREL KY TRAINED SPOTTER
&&
JCARICOSpecial weather statement, Mar 23, 7:27 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 727 PM EDT WED MAR 23 2011 KYZ088-115-117-118-240000- PERRY-LESLIE-LETCHER-HARLAN- 727 PM EDT WED MAR 23 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 800 PM EDT WEDNESDAY EVENING... SOUTHEASTERN PERRY... SOUTHERN LESLIE... SOUTHWESTERN LETCHER AND NORTHERN HARLAN. AT 727 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ESSIE...OR 10 MILES SOUTHWEST OF HYDEN...MOVING EAST AT 45 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LEWIS CREEK AROUND 735 PM EDT...LEATHERWOOD AROUND 740 PM EDT...ARTHUR AROUND 745 PM EDT...DELPHIA AROUND 750 PM EDT...GORDON AROUND 755 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND HAIL UP TO THE SIZE OF PENNIES IN THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN KENTUCKY. GEOGERIAN
Local storm report, Mar 23, 7:29 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
729 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 S LONDON 37.11N 84.08W
03/23/2011 M2.50 INCH LAUREL KY TRAINED SPOTTER
&&
JCARICOLocal storm report, Mar 23, 7:39 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
739 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG EAST BERNSTADT 37.19N 84.12W
03/23/2011 LAUREL KY CO-OP OBSERVER
TWO TO THREE TREES DOWN.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 1:38 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Knox, Laurel, McCreary, Pulaski and 2 more | 37 min |
| Mar 23, 2:49 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan | 26 min |
| Mar 23, 3:07 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne, Whitley | 23 min |
| Mar 23, 4:12 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Menifee, Montgomery, Morgan, Powell and 1 more | 33 min |
| Mar 23, 4:44 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Magoffin, Menifee, Morgan | 31 min |
| Mar 23, 4:56 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Montgomery, Morgan, Powell, Wolfe | 34 min |
| Mar 23, 5:10 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Martin, Morgan | 35 min |
| Mar 23, 5:11 PM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Menifee, Montgomery, Morgan, Powell and 1 more | 4 hr |
| Mar 23, 5:39 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 36 min |
| Mar 23, 5:46 PM EDT | Tornado Warning | JKL | Pulaski | 29 min |
| Mar 23, 5:50 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Lee, Magoffin, Wolfe | 25 min |
| Mar 23, 6:04 PM EDT | Tornado Warning | JKL | Laurel, Pulaski, Rockcastle | 26 min |
| Mar 23, 6:17 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Knott, Letcher, Magoffin and 3 more | 28 min |
| Mar 23, 6:28 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, Pulaski, Rockcastle | 32 min |
| Mar 23, 6:36 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Leslie, Owsley, Perry | 24 min |
| Mar 23, 6:55 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, Leslie | 35 min |
| Mar 23, 7:59 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 1 more | 63 min |
Nearby
Flash Flood Warnings in Kentucky, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.